Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

June 16, 2012Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 16, 2012, 5:02 AM CDT for Barber County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 5:02 AM CDT (10:02 UTC)
Expired
Jun 16, 2012, 5:45 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WWUS83 KDDC 161002
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT SAT JUN 16 2012

KSZ090-161045-
BARBER-
502 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE TO 8 MILES
SOUTH OF MEDICINE LODGE TO 8 MILES SOUTHEAST OF AETNA...OR ALONG A
LINE EXTENDING FROM 9 MILES EAST OF ISABEL TO 8 MILES SOUTH OF
MEDICINE LODGE TO 8 MILES SOUTHEAST OF AETNA...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3699 9835 3700 9899 3718 9900 3724 9884
      3745 9846 3739 9846 3738 9834 3700 9834
TIME...MOT...LOC 1002Z 279DEG 25KT 3750 9836 3717 9856
          3697 9887

$$

AWJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 16, 4:27 AM CDT, 35 minutes earlier.

Area forecast discussion, Jun 16, 4:27 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT SAT JUN 16 2012

...UPDATED LONG TERM SECTION...

.SYNOPSIS...
ISSUED AT 315 AM CDT SAT JUN 16 2012

AS OF 08Z...A FAIRLY ROBUST MESOSCALE CONVECTIVE SYSTEM (MCS) WAS
CENTERED OVER SOUTHWEST KANSAS WITH AN EXPLOSIVE COLD CONVECTIVE
CLOUD TOP SIGNAL ON INFRARED SATELLITE AS OF THE PAST HOUR. CLOUD TO
GROUND FLASH COUNT HAS ALSO INCREASED IN ASSOCIATION WITH THE
MATURING MCS.  VERY HEAVY RAINFALL WAS ABOUT TO MOVE INTO THE DODGE
CITY AREA...WHICH WAS BEING FED BY A 30-40 KNOT LOW LEVEL JET WITH
SURFACE DEWPOINTS OF 65 TO 68F.  IN THE LARGER PICTURE...A NORTHERN
STREAM TROUGH WAS MOVING ACROSS THE NORTHERN PLAINS DURING THE
OVERNIGHT HOURS...AND THE SURFACE COLD FRONT TIED TO THIS FEATURE
WAS FROM CENTRAL SOUTH DAKOTA TO THE NEBRASKA PANHANDLE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 315 AM CDT SAT JUN 16 2012

IN THE NEAR-SHORT TERM...THE ONGOING MCS SHOULD BE MOVING INTO SOUTH
CENTRAL KANSAS BY DAYBREAK WITH A GRADUAL CLEARING ACROSS THE
WESTERN FORECAST AREA SHORTLY AFTER SUNRISE.  SURFACE WINDS
INITIALLY PERTURBED BY THE MCS WILL BEGIN TO SLOWLY RESPOND TO THE
SYNOPTIC SCALE GRADIENT WITH WINDS BECOMING MORE SOUTHEASTERLY BY
MIDDAY.  TEMPERATURES WILL LIKELY BE A SHADE COOLER...ESPECIALLY
EASTERN COUNTIES GIVEN RECOVERY FROM THE MORNING MCS AND WINDS
REMAINING EASTERLY FOR A LONGER PERIOD OF TIME.  THE SYNOPTIC COLD
FRONT WILL APPROACH NORTHWEST/WEST-CENTRAL KANSAS BY EARLY
AFTERNOON...SETTING THE STAGE FOR RENEWED THUNDERSTORM DEVELOPMENT.
30-50 POPS WERE IN THE GRIDS FOR LATER THIS AFTERNOON AND THIS
EVENING WITH HIGHEST IN THE EAST...PLAN TO RAISE THESE POPS GIVEN
INCREASED CONFIDENCE...ESPECIALLY IN THE SOUTHERN COUNTIES AS
ANOTHER MCS ORGANIZES AND BECOMES MATURE ALONG AND SOUTH OF THE
ARKANSAS RIVER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 422 AM CDT SAT JUN 16 2012

AS THE REGION HEADS INTO SUNDAY AND MONDAY...THE UPPER PATTERN WILL BE
DOMINATED BY A FAST ZONAL FLOW REGIME ACROSS THE NORTHERN HALF OF
THE COUNTRY WHILE A BROAD...FLAT RIDGE PREVAILS OVER THE SOUTHERN
HALF.  THIS WILL LEAVE WESTERN AND CENTRAL KANSAS AT THE TAIL END OF
THE MID/UPPER LEVEL WESTERLIES. THIS WILL LEAVE THE LEE TROUGH TO
SLOWLY DEEPEN OVER EASTERN COLORADO WITH SOUTH TO SOUTHWEST WINDS
PREVAILING AT THE SURFACE. MID LEVEL WIND TRAJECTORIES OFF THE
DESERT SOUTHWEST WILL BRING 700 HPA TEMPERATURES OF +14C SUNDAY
AND UP TO +18C MONDAY. WITH MIXING EASILY MAKING IT UP TO THIS
LEVEL DURING THE AFTERNOON HOURS...TEMPERATURES REACHING INTO THE 90S
SUNDAY AND AROUND 100 ON MONDAY LOOK LIKELY.

TUESDAY INTO EARLY WEDNESDAY WILL CONTINUE A DRY AND WARM TREND AS
THE UPPER PATTERN REMAINS RELATIVELY UNCHANGED VIA ZONAL FLOW IN THE
NORTHERN PART OF THE COUNTRY. THIS WILL LEAVE THE LEE TROUGH TO
DOMINATE AT THE SURFACE OVER THE CENTRAL HIGH PLAINS WITH WARM AND
DRY SOUTH WINDS PREVAILING. GIVEN THIS SETUP...TEMPERATURES
REACHING INTO THE 90S TO AROUND 100 APPEAR LIKELY EACH DAY.

ATTENTION THEN SHIFTS TOWARD LATE WEDNESDAY INTO THURSDAY AS A WEAK
FRONT SAGS INTO NORTHERN KANSAS.  APPEARS THIS WILL BRING THE NEXT
CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AND LASTING THROUGH THURSDAY
NIGHT.  HOWEVER...TEMPERATURES SOUTH OF THE FRONT WILL REMAIN WARM
WITH READINGS IN THE 90S EXPECTED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1250 AM CDT SAT JUN 16 2012

THE AVIATION FORECAST WILL BE DIFFICULT FROM PRETTY MUCH HOUR-ONE OF
THE FORECAST AND THROUGH THE REMAINDER OF THE DAY AS THE ONGOING
OVERNIGHT THUNDERSTORM COMPLEX WILL AFFECT GCK, DDC, HYS FROM
06-09Z.  REMNANT TRAILING STRATIFORM RAIN AND ISOLATED THUNDER WILL
LIKELY LINGER (ESPECIALLY DDC AND HYS) THROUGH 11Z PERHAPS.  WINDS
WILL BE OUT OF THE NORTH/NORTHEAST AFTER THE STORMS MOVE THROUGH
EARLY THIS MORNING...BUT SHIFT AROUND GRADUALLY TO THE EAST...THEN
SOUTHEAST...THEN SOUTH BY LATE MORNING/MIDDAY TODAY.  ANOTHER
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ALONG AN ADVANCING COLD
FRONT WITH THUNDERSTORMS AFFECTING HYS TERMINAL MID-LATE AFTERNOON
AND THE DDC AND GCK TERMINALS LATER ON THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  67  95  70 /  40  50   0   0
GCK  92  67  96  67 /  40  40   0   0
EHA  91  66  97  67 /  30  30  10  10
LBL  92  67  98  68 /  40  50   0   0
HYS  86  68  93  71 /  50  40  10  10
P28  93  71  94  72 /  50  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...AJOHNSON
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 15, 10:35 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT FRI JUN 15 2012

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1035 PM CDT FRI JUN 15 2012 /935 PM MDT FRI JUN 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS OVER EASTERN COLORADO AND NORTHWEST KANSAS
IS EXPECTED TO TURN MORE TO THE SOUTHEAST AND MOVE ACROSS PARTS OF
SOUTHWEST AND CENTRAL KANSAS...MAINLY NORTHEAST OF A LINE FROM
SYRACUSE THROUGH SATANTA AND MEADE...THROUGH THE REMAINDER OF THE
NIGHT. A SLIGHT THREAT FOR SEVERE WEATHER WILL ACCOMPANY THE
STORMS WITH DAMAGING WIND GUSTS OF 60 TO 70 MPH BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL FAVOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
INTO SATURDAY NIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
FROM ANY STORMS THAT DO BECOME SEVERE.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST OVER PORTIONS OF
THE OUTLOOK AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED OVERNIGHT MAINLY NORTHEAST OF A
LINE FROM SYRACUSE THROUGH SATANTA AND MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 16, 3:45 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             6 NW COLDWATER          37.32N 99.41W
06/16/2012  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

&&
Local storm report, Jun 16, 4:05 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     GREENSBURG              37.61N 99.29W
06/16/2012  E60 MPH          KIOWA              KS   LAW ENFORCEMENT

&&
Special weather statement, Jun 16, 4:11 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SAT JUN 16 2012

KSZ088-089-161000-
CLARK-COMANCHE-
411 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHERN
COMANCHE COUNTIES...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PROTECTION TO 9
MILES SOUTHEAST OF SITKA TO 11 MILES SOUTHEAST OF ACRES...MOVING
SOUTHEAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3702 10007 3728 9977 3703 9900 3702 9901
      3699 10002
TIME...MOT...LOC 0910Z 304DEG 37KT 3722 9940 3706 9952
          3694 9977

AWJ
Local storm report, Jun 16, 4:30 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     PRATT                   37.65N 98.74W
06/16/2012  E60 MPH          PRATT              KS   LAW ENFORCEMENT

&&
Special weather statement, Jun 16, 4:37 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SAT JUN 16 2012

KSZ066-081-161015-
PRATT-STAFFORD-
437 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STAFFORD AND NORTHEASTERN
PRATT COUNTIES...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HUDSON TO PRESTON...
MOVING EAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3771 9846 3772 9864 3815 9881 3814 9847
      3783 9847 3782 9846
TIME...MOT...LOC 0937Z 273DEG 38KT 3806 9864 3772 9846

AWJ
Special weather statement, Jun 16, 5:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT SAT JUN 16 2012

KSZ090-161045-
BARBER-
502 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE TO 8 MILES
SOUTH OF MEDICINE LODGE TO 8 MILES SOUTHEAST OF AETNA...OR ALONG A
LINE EXTENDING FROM 9 MILES EAST OF ISABEL TO 8 MILES SOUTH OF
MEDICINE LODGE TO 8 MILES SOUTHEAST OF AETNA...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3699 9835 3700 9899 3718 9900 3724 9884
      3745 9846 3739 9846 3738 9834 3700 9834
TIME...MOT...LOC 1002Z 279DEG 25KT 3750 9836 3717 9856
          3697 9887

AWJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:17 AM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny, Lane, Scott, Stanton and 1 more43 min
Jun 16, 1:36 AM CDTSpecial Weather StatementDDCKearny39 min
Jun 16, 2:16 AM CDTSpecial Weather StatementDDCGray44 min
Jun 16, 2:37 AM CDTSpecial Weather StatementDDCHaskell38 min
Jun 16, 2:49 AM CDTSpecial Weather StatementDDCFord41 min
Jun 16, 3:06 AM CDTSpecial Weather StatementDDCClark, Meade39 min
Jun 16, 3:23 AM CDTSpecial Weather StatementDDCFord, Kiowa52 min
Jun 16, 3:32 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa43 min
Jun 16, 4:01 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt59 min
Jun 16, 4:11 AM CDTSpecial Weather StatementDDCClark49 min
Jun 16, 4:37 AM CDTSpecial Weather StatementDDCStafford38 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.